The most important stage in the treatment of drug allergy is the elimination of the negative effects of the drug by stopping its administration, reducing the absorption and rapid elimination from the body (infusion therapy, gastric lavage, enemas, enterosorbents, etc.).
Symptomatic therapy is prescribed with the use of antihistamines, glucocorticosteroids, and means to maintain the functions of respiration and circulation. An external treatment is carried out. Assistance with systemic allergic reactions is carried out in the intensive care unit of the hospital. If it is impossible to completely abandon the problem medication, desensitization is possible.
Drug allergy– the development of allergic and pseudo-allergic reactions with the introduction of drugs into the body. According to statistics, from 1 to 3% of drugs used in medical practice can lead to the development of allergies. Most often, hypersensitivity develops to penicillin-type antibiotics, nonsteroidal anti-inflammatory drugs, local anesthetics, vaccines and serums. The basis of the pathogenesis of allergic reactions are immediate and delayed type, as well as immunocomplex and cytotoxic reactions. The main clinical manifestations are skin rash by type of urticaria, erythema and contact dermatitis, angioedema, systemic allergic reactions (drug fever, serum sickness, systemic vasculitis, anaphylaxis). Often drug allergy occurs in adults aged 20 to 50 years, among them, about 70% are women. Fatal outcome is usually caused by the development of anaphylactic shock and Lyell’s syndrome.
Causes of Medication Allergies
Drug allergies can occur on any medication, while distinguishing between full-fledged antigens with the presence of protein components (blood products, hormonal drugs, high-molecular drugs of animal origin) and partial (defective) antigens – haptens, which acquire allergenic properties upon contact with body tissues (albumin and globulins serum, tissue proteins, procollagens and histones).
The list of drugs that can cause an allergic reaction is very wide.
These are primarily antibiotics (penicillins, cephalosporins, tetracyclines, aminoglycosides, macrolides, quinolones), sulfonamides, analgesics and nonsteroidal anti-inflammatory drugs, serums and vaccines, hormones, local anesthetics, ACE inhibitors and other drugs.
Pathogenesis of drug allergies
When a problem medication is introduced into the body, one of the following types of immune reactions develops: immediate, delayed, cytotoxic, immunocomplex, mixed or pseudoallergic.
- The reaction of the immediate type is characterized by the formation of antibodies of the IgE isotype when the allergen first enters the body and the fixation of immunoglobulins on tissue mast cells and blood basophils. Repeated contact with the drug antigen triggers the process of synthesis and enhanced release of inflammatory mediators, the development of allergic inflammation in the affected tissues or throughout the body. According to this mechanism, drug allergy to penicillin, salicylates and serum usually proceeds.
- In cytotoxic reactions , the formed blood elements, vascular endothelium, liver and kidney cells are used as target cells, on which the antigen is fixed. Then there is an interaction of the antigen with IgG and IgM class antibodies, the inclusion of complement in the reaction and the destruction of cells. Allergic cytopenia, hemolytic anemia, damage to the connective tissue and kidneys are noted. Such a pathological process often occurs when using phenytoin, hydralazine, procainamide, and other medicines.
- The development of immunocomplex reactions occurs with the participation of all major classes of immunoglobulins that form circulating immune complexes with antigens, which are fixed on the inner wall of blood vessels and lead to activation of complement, increase in vascular permeability, the emergence of systemic vasculitis, serum sickness, the Arthus-Sakharov phenomenon, agranulocytosis, the occurrence of systemic vasculitis, serum sickness, the Arthus-Sakharov phenomenon, agranulocytosis phenomenon, the occurrence of systemic vasculitis, serum disease. Immunocomplex reactions can occur with the introduction of vaccines and serums, antibiotics, salicylates, anti-tuberculosis drugs and local anesthetics.
- Reactions of the delayed type include a sensitization phase, accompanied by the formation of a large number of T-lymphocytes (effectors and killers) and resolution, which occurs in 1-2 days. The pathological process is immunological (recognition of antigens by sensitized T-lymphocytes), pathochemical (production of lymphokines and cell activation) and pathophysiological (development of allergic inflammation) stage.
- Pseudo-allergic reactions proceed according to a similar mechanism, only the immunological stage is absent, and the pathological process immediately begins with the pathochemical stage, when under the influence of histaminole-carrying drugs, an intensive release of allergic inflammatory mediators occurs. Pseudo-allergy medication increases the use of products with a high content of histamine, as well as the presence of chronic diseases of the digestive tract and endocrine disorders. The intensity of the pseudo-allergic reaction depends on the rate of administration and the dose of the drug. More often, pseudo-allergy occurs when using some blood substitutes, iodine-containing substances used for contrast, alkaloids, drotaverine, and other drugs.
It should be borne in mind that the same drug can cause both true and false allergies.
Symptoms of drug allergies
The clinical symptoms of drug allergy are diverse and include more than 40 variants of damage to organs and tissues found in modern allergology. The most common skin, hematological, respiratory and visceral manifestations, which can be localized and systemic.
Allergic lesions of the skin are more often manifested in the form of urticaria and angioedema angioedema, as well as allergic contact dermatitis. The occurrence of fixed erythema in the form of single or multiple plaques, blisters or erosions in response to the use of salicylates, tetracyclines and sulfonamides is somewhat less common. Phototoxic reactions are also observed when skin damage occurs when exposed to ultraviolet radiation against the background of the use of certain analgesics, quinolones, amiodarone, aminazine, and tetracyclines.
In response to administration of vaccines (polio, BCG), antibiotics penicillin and sulfonamides can be marked development of exudative erythema multiforme with the appearance on the skin of hands and feet and in the mucous membranes of stains, papules and vesicular rash, accompanied by general malaise, fever, and joint pain.
Drug allergies can manifest themselves in the form of the Artus phenomenon. At the injection site, after 7-9 days, redness occurs, an infiltration is formed, followed by abscess formation, fistula formation and discharge of purulent contents. An allergic reaction to the re-introduction of the problem medication is accompanied by drug fever, in which chills and fever up to 38–40 degrees appear several days after the use of the drug. Fever spontaneously disappears 3-4 days after discontinuation of the drug that caused an undesirable reaction.
Systemic allergic reactions in response to the administration of a drug can manifest as anaphylactic and anaphylactoid shock of varying severity, Stevens-Johnson syndrome (erythema multiforme exudative multiforme with simultaneous damage to the skin and mucous membranes of several internal organs), Lyell syndrome (epidermal necrolysis syndrome). also affects the skin and mucous membranes, disrupted the work of almost all organs and systems).
In addition, systemic manifestations of drug allergy include serum sickness (fever, damage to skin, joints, lymph nodes, kidneys, blood vessels), lupus syndrome (erythematous rash, arthritis, myositis, serositis), systemic drug vasculitis (fever, urticaria, petechial rash), swollen lymph nodes, nephritis).
Diagnose Allergy On Drugs
To establish the diagnosis of drug allergy, it is necessary to conduct a thorough examination with the participation of specialists in various fields: an allergist-immunologist, an infectious disease specialist, a dermatologist, a rheumatologist, a nephrologist, and doctors of other specialties. The allergological history is carefully collected, a clinical examination is carried out, and a special allergological examination is performed.
With great care in the medical facility, equipped with the necessary means for emergency care, skin allergy tests (application, scarification, intradermal) and provocative tests (nasal, inhalation, sublingual) are performed. Among them, the test of inhibition of natural emigration of leukocytes in vivo with drugs is quite reliable.
Among the laboratory tests used in allergology for the diagnosis of drug allergy, the basophilic test, the reaction of lymphocyte blast transformation, the determination of the level of specific immunoglobulins of classes E, G and M, histamine and tryptase, as well as other studies are used.
Differential diagnostics is carried out with other allergic and pseudo-allergic reactions, the toxic effects of drugs, infectious and somatic diseases.